Texas, 2011

Rip Current in Texas, June 17, 2011

June 17, 2011 · NWS BRO · 1 event in 1 county or zone

Persistent southeasterly flow driven by enhanced low pressure east of the Sierra Madre Mountains and High Pressure over the central Gulf of Mexico increased sustained winds and drove seas over 7 feet offshore, creating relatively rough and confused surf along South Padre Island, enhanced by the jetties at Isla Blanca Park. The current took the life of a swimmer during the afternoon of June 17th.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Persistent southeasterly flow driven by enhanced low pressure east of the Sierra Madre Mountains and High Pressure over the central Gulf of Mexico increased sustained winds and drove seas over 7 feet offshore, creating relatively rough and confused surf along South Padre Island, enhanced by the jetties at Isla Blanca Park. The current took the life of a swimmer during the afternoon of June 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 17, 11:27 AM CST, 9 minutes earlier.

Area forecast discussion, Jun 17, 11:27 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1227 PM CDT FRI JUN 17 2011

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&

.AVIATION...VFR CONDITIONS AND MODERATE AND GUSTY SOUTHEASTERLY
WINDS WITH CLEAR TO PARTLY CLOUDY SKIES ARE BEING REPORTED AT THE
REGIONAL AIRPORTS. THE WINDS WILL DECREASE OVERNIGHT BECOMING
MODERATE FROM THE SOUTHEAST. THE CLOUDINESS WILL INCREASE ACROSS
PORTIONS OF THE CWA EARLY SATURDAY MORNING WHICH MAY REDUCE
CEILINGS TO TEMPORARY MVFR CONDITIONS. THE WINDS WILL INCREASE ON
SATURDAY FROM THE SOUTHEAST BECOMING MODERATE TO STRONG AND
GUSTY. VFR TO MVFR CONDITIONS WILL PREVAIL ACROSS THE REGIONAL
AIRPORTS DURING THE NEXT 24 HOURS.
&&

.PREV DISCUSSION... /ISSUED 631 AM CDT FRI JUN 17 2011/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...MVFR CONDITIONS AND MODERATE SOUTHEASTERLY WINDS ARE
OCCURRING AT THE REGIONAL AIRPORTS. THE LOWER CONDITIONS ARE DUE
TO REDUCED CEILINGS. THE CEILINGS WILL INCREASE THIS MORNING TO
VFR CONDITIONS. THE WINDS WILL BECOME MODERATE TO STRONG AND
GUSTY TODAY AND SATURDAY FROM THE SOUTHEAST. THEN MODERATE
SOUTHEASTERLY WINDS WILL PREVAIL ACROSS THE CWA TONIGHT. VFR
CONDITIONS WILL PREVAIL ACROSS THE REGIONAL AIRPORTS DURING THE
NEXT 24 HOURS.

PREV DISCUSSION... /ISSUED 357 AM CDT FRI JUN 17 2011/

SHORT TERM /TODAY THROUGH SATURDAY/...A FAIRLY STATUS QUO PATTERN
WILL CONTINUE ACROSS DEEP SOUTH TX IN THE SHORT TERM AS MID LEVEL
RIDGING REMAINS ENTRENCHED OVER NORTHERN MEXICO AND THE SOUTH
CENTRAL PLAINS STATES. MEAN RH VALUES REMAIN PRETTY LOW DUE TO THE
SUBSIDENT ATMS SO EXPECT NIL SHORT TERM POPS. DUE TO THE
PERSISTENT RIDGING AND ELEVATED 1000-500 MB THICKNESSES WILL GO
CLOSER TO THE WARMER MET NUMBERS AS THE CURRENT MAV GUIDANCE
APPEARS TO CONTINUE TO UNDERESTIMATE DAYTIME HIGHS. MEANWHILE TO
THE NORTHWEST A BROAD MID LEVEL TROUGH LOCATED OVER THE WESTERN
THIRD OF THE COUNTRY WILL MAINTAIN A STRONG SURFACE LOW OVER THE
SOUTH CENTRAL PLAINS STATES WHICH WILL IN TURN KEEP THE SURFACE
WINDS UP CLOSE TO WIND ADVISORY CRIT. THE FINAL FORECAST ISSUE
CONCERNS THE HIGH HEAT INDEX VALUES EXPECTED IN THE SHORT TERM.
AFTER LOADING THE NEW MET NUMERICAL TEMP AND DEWPOINT GUIDANCE AND
CHECKING THE NEW HEAT INDEX VALUES IT APPEARS THESE WILL BE
PUSHING UP CLOSE TO ADVISORY LEVELS THIS AFTERNOON AND TOMORROW
AFTERNOON. WILL GO AHEAD AND ISSUE A CWA WIDE HEAT ADVISORY TO
HIGHLIGHT THIS HAZARD.

LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...THE MID LEVEL RIDGE
WILL PERSIST OVER THE AREA THROUGH THE END OF THE WEEKEND. THIS
WILL ALLOW FOR PERSISTENCE TO CONTINUE WITH ABOVE NORMAL
TEMPERATURES AS WELL AS DRY AND BREEZY CONDITIONS. MOVING INTO THE
EARLY PART OF NEXT WEEK...A MID LEVEL TROUGH WILL BEGIN TO PUSH
EAST FROM THE ROCKIES AND MOVING INTO THE PLAINS STATES...WHICH
WILL ALLOW FOR THE RIDGE TO FLATTEN AND PUSH A LITTLE FURTHER
EAST. THIS WEAKNESS IN THE RIDGE OVER DEEP SOUTH TEXAS IS EXPECTED
TO PERSIST THROUGH THE REMAINDER OF THE THE WEEK. IN THE LOWER
LEVELS...WE BEGIN TO SEE AN INVERTED TROUGH DEVELOP OVER THE
WESTERN AND SOUTHWESTERN GULF OF MEXICO. AS A RESULT...MOISTURE
WILL BE INCREASING OVER DEEP SOUTH TEXAS. PWATS ARE EXPECTED TO
BEGIN RISING OVER THE AREA BY THE MIDDLE OF THE WEEK. THIS COULD
BRING AT LEAST AN INCREASE IN MORNING STREAMER SHOWERS AND AN
ENHANCED SEA BREEZE.

TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL FOR THIS TIME OF
YEAR OVER MUCH OF DEEP SOUTH TEXAS. HIGHS WILL CONTINUE TO AVERAGE
IN THE MID 90S TOWARD THE COAST TO THE LOWER TRIPLE DIGIT VALUES
TOWARD THE UPPER VALLEY...AS WE HAVE SEEN THE PAST SEVERAL DAYS.
HOWEVER...MOVING TOWARD THE MIDDLE OF THE WEEK...TEMPERATURES MAY
DECREASE SLIGHTLY AS THERE WILL BE INCREASED CLOUD COVER DUE TO THE
WEAKNESS IN THE RIDGE AND INCREASING MOISTURE.  HOWEVER...ABOVE
NORMAL TEMPERATURES ARE STILL EXPECTED TO PERSIST THROUGH THIS TIME
PERIOD.  LOWS ARE EXPECTED TO AVERAGE IN THE MID TO UPPER 70S
THROUGH THE WEEK.

MARINE...TODAY THROUGH SATURDAY...THE SURFACE LOW OVER THE SOUTH
CENTRAL PLAINS STATES WILL MAINTAIN A MODERATE TO STRONG S-SE
SURFACE FLOW OVER THE LOWER TX BAY AND GULF WATERS IN THE SHORT
TERM. CURRENTLY BUOY020 REPORTS A SSE WIND AT 21G25KT WITH SWELLS
NEAR 5.6 FEET WHILE AT MTRPIL A S WIND IS BLOWING AROUND 13KTS.
EXPECT THE USUAL DIURNAL CYCLE TO CONTINUE THROUGH TOMORROW WITH THE
STRONGEST WINDS BLOWING OVER THE LAGUNA MADRE DURING THE LATE
MORNING AND AFTERNOON HOURS AND THE GULF WATERS DURING THE OVERNIGHT
HOURS.

SATURDAY NIGHT THROUGH THURSDAY...SOMEWHAT UNSETTLED MARINE
CONDITIONS ARE EXPECTED TO PERSIST FOR THE REMAINDER OF THE WEEKEND
AND INTO EARLY NEXT WEEK. WINDS ARE EXPECTED TO AVERAGE BETWEEN 15
AND 20 KNOTS THROUGH MUCH OF THE WEEK.  HOWEVER...PERIODS OF WINDS
AROUND OR ABOVE 20 KNOTS WILL BE POSSIBLE...ESPECIALLY DURING THE
NOCTURNAL PERIODS...GIVING THE NEED FOR PERIODS OF SMALL CRAFT
ADVISORIES POSSIBLE. SEAS WILL BE GRADUALLY INCREASING MOVING INTO
EARLY NEXT WEEK...AVERAGING AROUND 5 TO 7 FEET BY THIS TIME PERIOD
FOR MUCH OF THE AREA. UNSETTLED MARINE CONDITIONS ARE EXPECTED TO BE
POSSIBLE THROUGH MUCH OF THE WEEK.

FIRE WEATHER...WILL ISSUE AN RED FLAG WARNING OVER THE FAR WESTERN
COUNTIES OF DEEP SOUTH TX AS THE EXPECTED MIN RH VALUES AND THE 20
FT WINDS WILL PUSH UP INTO RED FLAG WARNING CRIT.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR TXZ248-249-252.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ248>257.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ248>257.

GM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 7 PM CDT THIS EVENING FOR
     GMZ130-132-135-150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

63/57
Hazardous weather outlook, Jun 17, 9:31 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1031 AM CDT FRI JUN 17 2011

GMZ130-132-135-150-155-170-175-TXZ248>257-181115-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1031 AM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES OF 110 TO 115 DEGREES WILL BE COMMON FOR DEEP
SOUTH TEXAS TODAY. A WIND ADVISORY IS IN EFFECT THROUGH 7 PM THIS
EVENING AND A HEAT ADVISORY IS IN EFFECT FROM 1 PM THIS AFTERNOON
TO 7 PM THIS EVENING FOR ALL OF DEEP SOUTH TEXAS.

A RED FLAG WARNING IS IN EFFECT ACROSS ZAPATA...JIM HOGG AND STARR
COUNTIES THROUGH 7 PM THIS EVENING.

A SMALL CRAFT ADVISORY FOR WINDS IS IN EFFECT THROUGH 7 PM THIS
EVENING FOR THE LAGUNA MADRE AND OFF SHORE GULF OF MEXICO COASTAL
WATERS. A SMALL CRAFT ADVISORY IS LIKELY ACROSS THE OFFSHORE GULF
OF MEXICO COASTAL WATERS OVERNIGHT TONIGHT.

THERE IS A HIGH RISK OF RIP CURRENTS FOR AREA BEACHES...

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT INDEX VALUES OF 107 TO 112 DEGREES WILL BE COMMON FOR THE
EASTERN TWO THIRDS OF DEEP SOUTH TEXAS. A HEAT ADVISORY IS LIKELY
ACROSS DEEP SOUTH TEXAS SATURDAY AFTERNOON.

A RED FLAG WARNING MAY BE NECESSARY ACROSS PORTIONS OF THE
WESTERN INLAND COUNTIES ON SATURDAY.

AN ELEVATED THREAT OF WILDFIRE GROWTH AND SPREAD WILL CONTINUE FOR
ALL INLAND AREAS ON SATURDAY.

A WIND ADVISORY IS LIKELY ACROSS PORTIONS OF DEEP SOUTH TEXAS ON
SATURDAY.

AN ELEVATED RISK OF RIP CURRENTS WILL CONTINUE FOR AREA
BEACHES. SMALL CRAFT ADVISORIES ARE LIKELY ACROSS THE LAGUNA MADRE
AND NEAR SHORE GULF OF MEXICO COASTAL WATERS ON SATURDAY..

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Cameron

When
June 17, 11:36 AM CST
Where
Coastal Cameron forecast zone
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager

A 66 year old man from Monterrey (state of Nuevo Leon) Mexico became in distress after being reportedly swept away from the Isla Blanca Park jetties on South Padre Island shortly after noon of June 17th. The man was found about one half mile north of the jetties and brought to shore, but by the time paramedics arrived, was unresponsive. After no revival after CPR was administered, the man was pronounced dead.

While the weather was sunny and hot, the water was disturbed. Winds at offshore buoys ranged from 14 to 21 knots, with frequent gusts from 15 to as high as 27 knots through the day. Seas at a NOAA Buoy about 50 nautical miles east northeast of Port Mansfield rising to 7.2 feet, with a 7 to 8 second swell period, from late morning through early afternoon. Photos taken by a local surfing instructor showed estimated 2 to 3+ foot waves with choppy waters.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Cameron2011-06-1766MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318289.